ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (6)
Heparin necrosis
Print
Other Resources UpToDate PubMed

Heparin necrosis

Print Images (6)
Contributors: Art Papier MD, William Van Stoecker MD, Michael D. Tharp MD, Neil Shear MD
Other Resources UpToDate PubMed

Synopsis

The subcutaneous administration of heparin can induce a hypercoagulable state, resulting in intravascular thrombosis, infarction, and resultant skin necrosis. This usually occurs in diabetic women on high dose antibiotics, but unlike Coumadin necrosis (warfarin necrosis), heparin necrosis happens in men with relative frequency. Lethal thromboembolism has been reported. Hypersensitivity reactions to heparin can occur that are unrelated to the skin necrosis.

Codes

ICD10CM:
D68.32 – Hemorrhagic disorder due to extrinsic circulating anticoagulants

SNOMEDCT:
293334006 – Heparin adverse reaction

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 12/29/2017
Copyright © 2019 VisualDx®. All rights reserved.
Heparin necrosis
Print 6 Images
View all Images (6)
(with subscription)
Heparin necrosis : Abdomen, Erythema, Eschar, heparin group, Painful skin lesions, Thighs
Clinical image of Heparin necrosis
Copyright © 2019 VisualDx®. All rights reserved.